Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Constant headaches, neck pain, back pain, IBS, skin rash, on lortab, rheumatoid factor test done. Treatment ?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 502 Questions
I was hospitalized this week because I have had constant headaches for years. My neurologist wanted to try to break the headache cycle through IV medications while I was inpatient at the hospital. I was in the hospital for 3 ½ days, the headache cycle was never broken and now I am having even more severe pain. I REALLY don’t want to go back to the hospital, but I also don’t want to ignore something serious. Can you let me know your thoughts (especially regarding whether I need to head back to the hospital or not).
Almost daily headache, general malaise, pain in my back and neck, GI problems (possible IBS), rashy skin, clumsiness, swollen lymph nodes (normal CBC, smaller than 1cm). I had a positive rheumatoid factor test in 2007 (negative XXXXXXX at the same time) and a CRP of 14.7. Yesterday my most recent blood work in the hospital came back with a negative rheumatoid factor and a slightly positive XXXXXXX (not sure if they did a CRP).
Lortab 5/500 1 pill 3x a day
Adderall XR (for ADHD symptoms and uncontrollable adrenaline surges that are well controlled on the adderall)
Lexapro 5mg (sometimes only every other day, mostly for anxiety and the depression that comes with constant headaches)
Ambien to sleep through the headaches
Verapamil for migraines 4 months ago, and it helps with pre-period headaches but none of the others
I am 5’ 7”, currently 130 lbs (never weighed more than 160 lbs except for when I was pregnant in 2010)
At the hospital…
When I checked in, the ER staff inserted an IV (only had a saline flush at that point, they were just getting me checked in). When my neuro came in to do a check-in chat a rash started spreading across my skin. Started in my face, spread to my neck and down to my arms, my ears were hot. My neurologist asked my husband how often it happened and my husband confirmed that it happens about 4 times a week but that the one I was having then was very severe as compared to the usual one I get. That night I had IV kepra (since depakote was not available in IV form at my hospital, although it was my neurologists first choice), a 250 mg depakote in pill form and 2 vicodin tabs. By 3:30 a.m. I was finally asleep. At 8:30 the next morning I had a lumbar puncture (I had a previous diagnosis of IIH, but nobody was ever “married” to the diagnosis, it just fit for the time being it seemed) with an opening pressure of 30 and normal clear fluid. About an hour or two after the procedure I developed an INTENSE headache. I had never had a low pressure headache before and it was assumed that was what it was. My neuro started IV Solu-Medrol. They also gave me more IV Keppra. A few hours later, (8 hours post LP( my hip joints started to ache, I went for a walk. I walked slowly but was stumbling around a bit and felt weak. When I reported that my headache was back and even more intense, more Solu-Medrol was given (this time through my IV port instead of via a drip). I asked if I could walk more and they said yes. On that walk, I had to give up very quickly – my hips were really bothering me and I felt like I couldn’t walk anymore. I told my neuro. The next day my headache still wasn’t gone and I asked if I could go home. I saw a rheumatologist before I left who said I had fibromyalgia due to pressure points, etc. Lupus was brought up - but even with the rash, nobody seemed like they were very convinced that was the cause of my problems. I was discharged around 6pm at my request (the headache wasn’t better and I missed my son and husband terribly). At 8pm my husband was on the phone with the neuro while I was home. I was writhing in pain and my lips and tongue were tingling. I was having weird sensations all over my body and my head hurt so bad I couldn’t even talk. My neuro wondered if I was in ibuprofen withdrawls and told my husband to give me some since I had not had any in a few days. It must have helped the headache because I fell asleep for about 10 hours. I don’t know if my husband told my neuro about the lips and tongue tingling because I don’t even know if I told HIM about it – I was very “out of it”.
I woke up this morning to another intense headache. I have been trying to fight it off all day with little success. Today I took Keppra in pill form which seemed to make my headache even WORSE. Within 3o minutes of taking it I was having a hard time walking with any sort of coordination and the headache was absolutely uncontrollable in a way I can’t even describe. It seems different from any other headache I have had with a lot of pain in the front of my head, across the bridge of my nose, my temples. It is similar to an intense sinus headache but not the same thing. The pain goes around my ears and down the back of my neck. At this point, I can’t even differentiate between the different types of headaches I have going on.

I didn’t take the Adderall while hospitalized (I didn’t know I was supposed to, figured they would tell me to if I were supposed to). Once I realized this, I thought that what I experienced last night might have been the result of withdrawls after 3 days without the Adderall. So, I took it this morning but besides clearing my thoughts a bit, nothing else really changed.
The tip of my tongue and lips are still tingling. This is concerning to me since it is a new symptom as of last night. It has now been going on for around 24 hours.
I am still experiencing some cognitive dysfunction which I had been attributing to exhaustion and stress in the hospital but it feels more significant than that. I am also having a fluttery feeling in my chest, but wondering if that could just be due to restarting the Adderall today.

Specific Questions –
Do you have any thoughts on what might be wrong with me? I KNOW my neurologist is super smart, but the reality is that I live in an area with only two neurologists for about 100,000 people and the man is overwhelmed.
Do I need to go back to the hospital? Is the tingling in my tongue a bad thing that needs immediate attention? If I go back, I will be stuck with an ER doctor who doesn’t know anything about me and it will start another 3 day hospital experience I would rather avoid if it can be.
I know the headache could be from low pressure, does this sound like a low pressure headache? It has now been 40 hours since the LP. Could it be related to the tingling in my tongue? It was the LEAST traumatic LP I have ever had – the procedure went really well, no pain, I have only the tiniest XXXXXXX on my back, not the usual bruising I have experienced with other LP’s.

Can you give me some thoughts? If I have to go back, can you tell me what to tell the ER doc so I spend as little time in the ER of my small town as possible (our docs are not as experienced as they are in larger areas...)
Thanks SO much, I really appreciate your time!
Posted Sun, 22 Apr 2012 in Headache and Migraines
Answered by Dr. Shiva Kumar R 3 hours later

Thanks for posting your query.

To be precise after going through the details given to me by you, it looks like you are suffering from chronic daily headache. I feel, it could be due to combination of Migraine and Tension type headaches. You are also on too much of pain killers for the headache. These can cause medication induced headaches and if you stop them suddenly can cause withdrawal symptoms. Keppra does not work for this kind of headache and I am not sure of the reason for starting. Depakot does work for migraine.

So, what I personally feel is to continue Verapamil for migraine. Try Amitryptiline for your tension type headache. If you get severe headaches, take medicines like rizatriptan or sumatriptan which are rescue medicines for migraine. Try reducing your pain killer medicines initially and stop them completely. If this does not help go ahead and discuss about the option of Botox for your headache with the neuro where you can avoid most of the medicines.

You need to met a psychiatrist also as most of the other problems mentioned are due to fibromyalgia, depression and anxiety. You need not go to the ER for constant headaches, but for severe uncontrolled ache you need to go to the ER and take medicines to abort the headache.

So do mention to the docotr at the ER about your chronic daily headache which is a combination of migraine and tension type headache and you are here in the ER for controlling the severe headache.

I hope I have tried to make it clear to you.

I will be available for follow up queries if any.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor